Michigan, 2024

Flood in Michigan, July 10, 2024

July 10, 2024 · NWS DTX · 1 event in 1 county or zone

5 to 4 inches of rain over most of southeast Michigan on July 10, but parts of Genessee county saw 5 to 7 inches which caused flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

The remnants of Hurricane Beryl brought 1.5 to 4 inches of rain over most of southeast Michigan on July 10, but parts of Genessee county saw 5 to 7 inches which caused flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 10, 2:51 AM EST, 9 minutes earlier. Its key messages:

  • A Flood Watch remains in effect for much of the area from the I-94 corridor north through tonight as the remnants of post-tropical storm Beryl bring widespread moderate to heavy rainfall to the region.
  • Heaviest rainfall is expected now through 9 AM. A brief lull in coverage or intensity possible during the late morning, with a second round of heavier rainfall expected in the afternoon through roughly 6 PM, focused more north of I-94.
  • A period of above average temperatures is expected to begin this weekend into early next week.
Area forecast discussion, Jul 10, 2:51 AM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
351 AM EDT Wed Jul 10 2024

.KEY MESSAGES...

- A Flood Watch remains in effect for much of the area from the I-94
  corridor north through tonight as the remnants of post-tropical
  storm Beryl bring widespread moderate to heavy rainfall to the
  region.

- Heaviest rainfall is expected now through 9 AM. A brief lull in
  coverage or intensity possible during the late morning, with a
  second round of heavier rainfall expected in the afternoon through
  roughly 6 PM, focused more north of I-94.

- A period of above average temperatures is expected to begin this
  weekend into early next week.

&&

.DISCUSSION...

Post tropical cyclone Beryl has now arrived over the Ohio River
Valley, and will bring extended periods of moderate to heavy
rainfall to SE MI through the day as the system progresses northeast
into southern Michigan and eventually Lake Erie and Lake Ontario.
MIMIC-TPW satellite imagery showcase PW values around 2", which is
in-line with model derived projected values around 2.10-2.20". These
near record values (99.5th percentile w.r.t climatology) are a
direct result of a massive amount of Gulf derived moisture that has
accompanied Beryl.

Ongoing rainfall is a result of this initial surplus of near record
moisture values along the nose of the downstream jet (now pinching
into the Metro region), coupled with increased low level
frontogenetic forcing that is aligning north of the low pressure
system, which at present is maximized from roughly southern Lake
Michigan to Alma. Additional difluent flow aloft along the nose of
an upper-level jet is also providing lift through the upper-reaches
of the atmosphere, directly over SE MI. From now through roughly 12Z
(8 AM), this frontogenetic forcing/deformation zone will start to
increase in strength in the lower levels and will pivot deeper into
SE MI, generally north of I-94 but south of Midland/Bay Counties.
This will bring rainfall rates on the order of .25"-.50" per hour
through the mid to late morning hours. Concurrently as the center of
this system starts to encroach into southern Michigan, a deep mid-
level dry slot will briefly pinch into the Metro region. This will
not outright end rain chances, but can act to decrease coverage and
intensity across the Metro region and possibly for locations north,
through the late morning hours. Several hundred joules of MUCAPE do
build in during this time frame, so some isolated thunderstorms are
not out of the question.

The dry slot will quickly pivot east out of Michigan during the
early afternoon as the system centers over Lake Erie, where wrap
around moisture will continue to interact with the strong
deformation zone, maintaining or reinvigorating the production of
moderate to heavy rain showers into the afternoon and early evening.
The deformation axis is expected to again hold over SE MI, along or
just north of I-94, to just south of Midland/Bay counties. The
deformation axis is expected to wane after 21Z (5 PM), but lingering
rain will hold in through the late evening, especially closer to the
Thumb, tied to the better moisture axis. All rain associated with
this system is expected to move out early Thursday morning.

Last, low-level modeled soundings show neutral to slightly unstable
profiles. Sporadic gusts of 25-35 mph will be possible today,
especially with any thunderstorm activity. Ensemble guidance shows a
few outliers of 40 mph gusts in a higher-end scenario.

Rainfall totals of 2-4" are expected across the greater portion of
SE MI, particularly where the aforementioned deformation axis sets up
and holds. ECMWF Shift of Tails, a measure of extremities comparing
of the ensemble QPF output from the top ten percent of M- Climate, is
showing extreme values over SE MI -- not a major surprise with a
post-tropical system directed over us, but it does highlight SE MI
(and SW MI) as the locations most susceptible to higher-end
precipitation totals for today. A Flood Watch remains in effect for
all counties outside of Monroe and Lenawee. An upgrade to portions of
the Flood Watch to a Flood Warning will be possible, pending
presentation of radar/satellite imagery combined with monitoring of
in-situ observations.

High pressure will fill in behind the system, but will maintain a
20% chance for an isolated shower as an upper-level trough swings
over the state tomorrow. Low end PoPs hold on Friday as well with
the trough axis clearing by Friday evening, before a shortwave ridge
builds in by Saturday. Temperatures return back into the mid-80s
through the weekend.

&&

.MARINE...

Remnants of Beryl continue to move into the region today and bring
heavy rainfall. Flow strengthens overnight as low pressure center
nears and brings a tighter pressure gradient overhead. Strong
onshore flow will develop as a result, with wind speeds of 20-25
knots over Lake Huron, gusting up to 30 knots. As a result, Small
Craft Advisories have been issued for the nearshore zones of Lake
Huron and the Michigan waters of Lake Erie. Lake Erie will see Small
Craft Criteria earlier than Lake Huron with more southeasterly flow
closer to the center of the low, and the advisory is in effect until
10 AM today. For Saginaw Bay to Port Huron, the advisory is in
effect starting 8 AM this morning.

The low pressure center will move over Southeast Michigan/Western
Lake Erie this afternoon, veering winds to the west over Lake Erie
while maintaining northeast flow over Lake Huron. This may
reinvigorate breezy conditions across Lake Erie and possible Lake
St. Clair. Strong winds are expected to die down Thursday with the
departure of the low. Winds will back to the northwest as high
pressure takes over.

&&

.HYDROLOGY...

A Flood Watch remains in for all of southeast Michigan through
tonight, except for Monroe and Lenawee counties.

Widespread moderate to heavy rainfall will continue through the
morning and afternoon hours. As the center of post-tropical storm
Beryl moves into Lake Erie this afternoon, the band of heaviest
precipitation is expected to pivot to a more southwest to northeast
orientation, aligning the heaviest rainfall potential north of I-94
but south of Midland/Bay counties and northern Thumb (Huron County).
All locations across SE MI will still be susceptible to periods of
intense rainfall, however, the longer staying power of this wider
band of rainfall brings increasing chances to see 2-4 inches of
total accumulation by early tomorrow morning. There is also a chance
for isolated to scattered thunderstorms during the late morning and
early afternoon, favored across the Metro region and south towards
the Ohio border, which can produce highly localized elevated
rainfall totals.

Flooding concerns are elevated through today, especially for small
streams, creeks, and flood prone locations. Flooding may also
occur in poor drainage and urban areas

&&

.PREV DISCUSSION...
Issued at 1201 AM EDT Wed Jul 10 2024

AVIATION...

Widespread rainfall from the remnants of the tropical system Beryl
brings deteriorating conditions through the early tomorrow morning
hours. Ceilings will quickly fall to IFR before sunrise with
visibilities under areas of heavier rainfall down to 2SM or less.
Heavy rainfall will be the prevailing condition with a chance for
thunderstorms. Targeting the 07Z to 11Z window for thunderstorms
based on downstream observations. Northeast winds will be gusting to
25-30 knots throughout the morning and afternoon as the main surface
low arrives over Lake Erie by late afternoon. Conditions may improve
slightly during the afternoon, but will maintain IFR ceilings
and lighter shower activity into the evening.

For DTW/D21 Convection... Remnants of tropical system Beryl will
dominate the conditions through today. There will be a chance for
thunderstorms and will initially target the 07Z to 11Z window for
the D21 airspace based on observations across IN and OH as this
activity lifts into lower Michigan.

DTW THRESHOLD PROBABILITIES...

* Low to Medium for thunderstorms early this morning.

* High for cigs aob 5kft early this morning through this afternoon.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through this evening for MIZ047>049-053>055-060>063-
     068>070-075-076.

     Beach Hazards Statement from 8 AM EDT this morning through this
     evening for MIZ049-055-063.

Lake Huron...Small Craft Advisory from 8 AM this morning to 10 AM EDT Thursday
     for LHZ421-422.

     Small Craft Advisory from 8 AM this morning to 4 PM EDT Thursday
     for LHZ441>443.

Lake St Clair...None.
Michigan waters of Lake Erie...Small Craft Advisory until 10 AM EDT this morning for LEZ444.

&&

DISCUSSION...AM
MARINE.......BC
HYDROLOGY....AM
AVIATION.....AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 9, 2:47 PM EST, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
347 PM EDT Tue Jul 9 2024

MIZ047>049-053>055-060>063-068>070-075-076-102000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
347 PM EDT Tue Jul 9 2024

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...This Afternoon and Tonight

A Flood Watch goes into effect this evening as moisture in advance
of the remnants of Beryl surge north into the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The Flood Watch continues into Wednesday evening as moderate to
heavy rainfall persists over much of the region as what is left of
Beryl tracks into far southeast Michigan and into southern Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-102000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
347 PM EDT Tue Jul 9 2024

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Heavy rainfall will work into the area this evening and tonight as
the remnants of Beryl encroach upon the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moderate to heavy rainfall will then persist through Wednesday into
parts of Wednesday night as Beryl tracks into southeast Michigan and
then on east into southern Ontario.

Stronger winds expected to develop Wednesday on the back edge of
Beryl. Small Craft Advisories are in effect from the Saginaw Bay to
Port Huron nearshore waters Wednesday afternoon through Thursday
morning. See latest marine weather statement for more information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ082-083-102000-
Lenawee-Monroe-
347 PM EDT Tue Jul 9 2024

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...This Afternoon and Tonight

Heavy rainfall will work into the area this evening and tonight as
the remnants of Beryl encroach upon the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moderate to heavy rainfall will linger through daytime Wednesday
though some breaks are likely as Beryl tracks into southeast
Michigan and then on east into southern Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

KDK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Genesee

When
July 10, 3:00 AM EST to 1:00 PM EST
Where
Genesee County, 2.07 mi ENE of Rankin to 0.28 mi SSE of Grand Blanc
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.931, -83.692

Burton and Davidson reported flooding impacting some homes and property, with a few cars getting stuck in the flood waters. No major flooding occurred in the county however, as rain fell over a long period, with mainly just standing water in yards and low-lying side streets.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203326.